Scary New Drug on the Rise in New Jersey
A brand new kind of tranquilizer for animals, Xylazine is becoming more frequent in the supply of drugs across the nation and is believed to be the source of thousands of overdoses across states such as Pennsylvania, New York, and Delaware in addition to New Jersey. Also known as"Tranq," the name of the street, "Tranq," Xylazine is a serious danger to the health of the public in that not only could the drug cause death, however, it may trigger necrosis (death of body tissue) which could lead to the loss of toes, fingers or even limbs in extreme instances.
The Xylazine drug belongs to a category of drugs referred to as sedatives. It's sold under the brands Rompun(r), Sedazine(r) as well as AnaSed(r). At present, it has been accepted by the US Food and Drug Administration (FDA) for veterinary use only and is employed as a sedative, analgesic, and muscle relaxant in cattle and horses. It is similar to tranquilizers such as Ketamine.
The Risks of Tranq
Officials claim that drug dealers are laced with Fentanyl as well as Heroin supplies with Xylazine due to the fact that it's inexpensive and easy to obtain. It is a sign that many people could be taking the drug in a way that is not obvious. Since Xylazine's a non- Opioid It isn't recognized by the Fentanyl testing strips or its effects be remediated with Naloxone which is a drug that reverses the effects of overdoses. It is believed to be so potent that it could "knock off" users for 6-8 hours, much longer than other Opioids.
Shawn Westfahl, an overdose prevention coordinator at Prevention Point, Philadelphia's only needle exchange, says that the combination of Xylazine with Fentanyl may cause a person to fall asleep for several hours, making it difficult to know if there is an overdose.
Alongside its highly addicting nature, Xylazine is a danger to significant dangers for those who use it. Because the drug is frequently combined with Opioids such as Fentanyl or Heroin It can not be consumed without knowing, but it could be deadly as well.
Jamill Taylor, a staff member of Philadelphia's narcotics division says "[Xylazine is basically feeding them. They begin to decay in the entire body." Taylor is referring to possibly the most alarming side effect of Xylazine usage necrosis. In many instances the Xylazine can lead to the loss of cells in the skin, resulting in the loss of fingers, toes as well as legs in certain cases. The health officials of Philadelphia have reported that a woman who was admitted to the hospital due to Xylazine required both leg and arm amputations because of "severe necrosis."
The Symptoms of Xylazine Usage
According to the officials of the US Drug Enforcement Agency, reports of non-fatal Xylazine incidents varied from 30,600 to 4,600 milliliters. In non-fatal instances, some of the most frequently reported symptoms are:
- Vision blurred
- Miosis (constriction of pupils)
- Hyperglycemia (high blood sugar)
There have been reports of fatal overdoses that involved the Xylazine drug were identified as ones with a dose of as high as 16,000 mL. As per the DEA, it is extremely difficult to pinpoint precisely where the threshold for lethal and non-lethal doses of Xylazine falls because of the wide variety of doses reported.
If used regularly in large quantities or with other substances such as Fentanyl, Xylazine may cause grave, life-threatening effects. They include:
- Respiratory depression
- Bradycardia (slowed heart rate)
- Skin lesions
- Insomnia, frequent and persistent skin infections
Additionally, there is a warning from the DEA that has advised extreme caution when using Xylazine in the sense that normal overdose prevention medications such as Narcan are not effective for those who are heavily sedated by Xylazine. Because of the widespread use of Opioids such as Fentanyl which is often combined with Xylazine officials continue to recommend that Narcan should be used if an individual exhibits symptoms of overdose.
Treating Xylazine Addiction
Although Xylazine by itself isn't an "new" substance however its use in vet medicine has exploded over the past few years. Because the drug hasn't been examined for impacts on people in depth in addition to the fact that most of the Xylazine that is in circulation is infected with Opioids such as Fentanyl It can be extremely difficult to tell if one is suffering from an overdose or other severe adverse side effects.
As health authorities know little about the medication It isn't recommended to anyone taking Xylazine for detox to do so on their own. Experts recommend undergoing a controlled medical detox in an inpatient rehab center for the best possible results.
When detox is complete Treatment can take place using various approaches such as medically-assisted treatment (MAT) as well as group therapies, recreational therapies and other specific treatments that are targeted to the specific withdrawal symptoms of Xylazine. Certain types of psychological counseling have proven to be especially effective in the treatment of addictions to similar substances as Ketamine. This includes cognitive behavioral therapy (CBT) and dialectical behavior therapy (DBT).